Vermont, 2017Damaging Winds in Vermont, September 5, 2017
September 5, 2017 · NWS BTV · 4 events in 2 counties and zones
A marginal cold front moved into a marginally unstable air mass while a strong mid-level jet stream was aloft. These factors developed a few thunderstorms, some of which produced damaging winds, especially in the Pittsfield vicinity where numerous, trees fell onto utility lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A marginal cold front moved into a marginally unstable air mass while a strong mid-level jet stream was aloft. These factors developed a few thunderstorms, some of which produced damaging winds, especially in the Pittsfield vicinity where numerous, trees fell onto utility lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 5, 3:14 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 5, 3:14 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
414 PM EDT Tue Sep 5 2017
.SYNOPSIS...
Showers will taper off overnight from west to east...but
return again on Wednesday...especially across Vermont. Very slow
moving upper level trough will keep mention of showers for the
North country all the way through Friday night.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 400 PM EDT Tuesday...Showers with embedded thunderstorms
currently pushing across our forecast area, right along a
surface cold front which is roughly draped across our CWA. As
front continues to sink Southeastward overnight, shower activity
will go along with it. There continues to be a risk for
thunderstorms with heavy rain, gusty wind, and small hail across
Southeastern Vermont in an area south and east of a Montpelier
to Rutland line. Instability is pretty limited though, and
activity will die down as sunset approaches.
Lots of clouds and moisture remain in place overnight as
precipitation comes to an end. Have patchy fog mentioned in the
forecast, and this will especially be expected in areas that had
plenty of rainfall today. Mesoscale models show another wave of
moisture move across the area from 3-10 am, especially across
our Vermont counties.
Upper level trough will approach our forecast area for Wednesday
and Wednesday night and region will remain under it's influence
through much of the week. Departing cold front will also remain
draped just to our East and will remain focus for shower
activity. Looks like a cool wet unsettled period.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Tuesday...Cold front looks to be shifted to
east of the CWA Thursday morning. Though, the upper trough over
the Great Lakes will still send waves of energy into the area
throughout the day, enhancing the chance of scattered showers
throughout the daylight hours. Right now, the QPF doesn't look
to be very significant, only 0.10" or less for the southern
counties to 0.25" across the northern counties. Thursday highs
will be in the upper 60s with overnight lows in the upper 40s to
lower 50s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 345 PM EDT Tuesday...The upper trough remains over the
region Friday, to start the long term. Showers continue to
remain diurnally driven, with isolated showers mainly during the
late morning to afternoon hours. As the previous shift has
noted, the cold nature of the upper trough with 500mb temps
falling below -20C and modeled soundings showing some weak
elevated instability even support the possibility of some
graupel on Friday as well. Things become drier and much quieter
over the weekend as the trough shift east and is replaced by
upper level ridging and surface high pressure. Temperatures look
to warm into next week back towards seasonal normals.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Scattered showers over the area with
MVFR/VFR ceilings continue through 03z. May have some lower
ceilings and visibilities after about 06z with very wet low
levels and weak flow. Mesoscale models show another wave of
showers move across our forecast area after about 08z, and have
mentioned vcsh at this time due to uncertainty with where these
showers will develop. Expect more showers across the area
tomorrow, especially our Vermont terminals.
Outlook...
Wednesday Night: VFR. Chance SHRA.
Thursday: VFR/MVFR. Likely SHRA.
Thursday Night: VFR. Slight Chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Slight Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...Verasamy
LONG TERM...Verasamy
AVIATION...Neiles
Hazardous weather outlook, Sep 5, 4:08 AM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
508 AM EDT Tue Sep 5 2017
NYZ026>031-034-035-087-VTZ001>009-016>018-060915-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
508 AM EDT Tue Sep 5 2017
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ010>012-019-060915-
Orange-Western Rutland-Windsor-Eastern Rutland-
508 AM EDT Tue Sep 5 2017
This Hazardous Weather Outlook is for central Vermont and southern
Vermont.
.DAY ONE...Today and Tonight.
The threat for thunderstorms will exist later today across portions
of south central Vermont. Areas south and east of a line from
Montpelier to Rutland will have the potential to see thunderstorms
with gusty winds and small hail. Please keep an eye on the sky later
today and if thunder roars...head indoors.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 3:12 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
412 PM EDT TUE SEP 5 2017
NYZ034-035-VTZ008-009-018-052115-
Western Essex-Eastern Essex-Western Addison-Washington-Eastern
Addison-
412 PM EDT TUE SEP 5 2017
...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTHEASTERN
ESSEX...CENTRAL ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES...
At 411 PM EDT, a developing thunderstorm was located over Crown
Point Center, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middlebury, Crown Point, Cornwall, Weybridge, Salisbury, Bristol,
Lincoln, New Haven, Granville, Addison, Shoreham, Warren, Ripton,
Crown Point Center, Bridport, Buels Gore, Waltham, Whiting,
Starksboro and Fayston.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4380 7351 4396 7362 4423 7296 4417 7295
4422 7292 4400 7277
TIME...MOT...LOC 2011Z 245DEG 24KT 4392 7348Special weather statement, Sep 5, 3:45 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
445 PM EDT TUE SEP 5 2017
VTZ007-008-010-017-052145-
Caledonia-Eastern Chittenden-Washington-Orange-
445 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE...
SOUTHWESTERN CALEDONIA AND WASHINGTON COUNTIES...
At 444 PM EDT, a strong thunderstorm was located over Waitsfield,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Barre, Montpelier, Calais, Plainfield, Websterville, East Montpelier,
Marshfield Village, Waitsfield, Berlin, Fayston, Groton, Middlesex,
Marshfield, Cabot Village, Barre Town, Northfield Village, Warren,
Ryegate, Cabot and Northfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4421 7208 4407 7287 4407 7292 4416 7293
4416 7295 4417 7296 4424 7297 4447 7220
TIME...MOT...LOC 2044Z 251DEG 27KT 4418 7283Local storm report, Sep 5, 4:43 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
543 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL PITTSFORD 43.71N 73.03W
09/05/2017 E0.75 INCH RUTLAND VT PUBLIC
&&
EVENT NUMBER BTV1702140
NEILESThunderstorm Wind, Rutland
- When
- September 5, 4:43 PM EST to 4:45 PM EST
- Where
- Rutland County, 3.22 mi ENE of Chittenden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.734, -72.889
Numerous trees and utility lines down in Chittenden, extending into Pittsfield.
Thunderstorm Wind, Rutland
- When
- September 5, 4:48 PM EST to 4:50 PM EST
- Where
- Rutland County, 0.69 mi N of Pittsford
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 43.710, -73.030
Numerous trees down on utility lines throughout town, especially the south side including the town of Chittenden and the Michigan road, Route 100 vicinity.
Thunderstorm Wind, Orange
- When
- September 5, 5:05 PM EST
- Where
- Orange County, East Braintree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.000, -72.650
Several trees reported down by thunderstorm winds.
Thunderstorm Wind, Orange
- When
- September 5, 5:12 PM EST
- Where
- Orange County, 0.69 mi S of Brookfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.040, -72.600
Several trees down across the Brookfield-Braintree area including North Ridge road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, September 5, 20171 death · 1 event
- Wildfire in Utah, September 5 to 10, 2017$849,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, September 5, 2017$47,000 · 1 in hail · 14 events
- Damaging Winds in Georgia, September 5, 2017$41,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Mississippi, September 5, 2017$17,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 5, 20171 in hail · 14 events
- Damaging Winds in Virginia, September 5, 201750 kt wind · 8 events
- Flash Flooding and Hail in Pennsylvania, September 5, 2017$4,000 · 1 in hail · 8 events
- Damaging Winds in Maryland, September 5, 201755 kt wind · 6 events
- Hail and Damaging Winds in Vermont, September 5, 20171 in hail · 6 events
- Hail and Damaging Winds in Louisiana, September 5, 20171 in hail · 6 events
- Damaging Winds in Maine, September 5, 201750 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712160, 712159, 712161, 712162.